Alert archive / Oklahoma / Tornado Warnings in 2008
Tornado Warning 45, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 22, 2008, 7:12 PM CDT for Custer County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2008, 7:12 PM CDT (00:12 UTC)
- Expired
- May 22, 2008, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Custer County, OK
The radar
The Vance AFB radar (KVNX), 144 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:28 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2592 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 230013 TOROUN OKC039-230045- /O.NEW.KOUN.TO.W.0045.080523T0012Z-080523T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 712 PM CDT THU MAY 22 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN CUSTER COUNTY IN WESTERN OKLAHOMA... * UNTIL 745 PM CDT * AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF MOOREWOOD...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUTLER. IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. LAT...LON 3582 9900 3568 9892 3558 9935 3574 9937 TIME...MOT...LOC 0012Z 244DEG 26KT 3567 9931 $$ WR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 2:56 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 22, 2:56 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 256 PM CDT THU MAY 22 2008 .DISCUSSION... LARGE UPPER LOW WILL CONT TO DOMINATE MUCH OF THE WESTERN HALF OF THE COUNTRY NEXT COUPLE OF DAYS. WE WILL BE JUST CLOSE ENOUGH TO THIS LOW ALONG WITH SFC DRYLINE TO CAUSE SOME CONCERN FOR SEVERE IN/NEAR THE AREA FOR NEXT SEVERAL DAYS. MOST SIGNIFICANT OPPORTUNITY MAY BE THIS EVENING AS STORMS DEVELOP ALONG DRYLINE ACROSS THE EASTERN TX PANHANDLE AND THEN MOVE EAST INTO WESTERN SECTIONS OF THE AREA. THIS ACTIVITY WILL THEN MOVE EAST AND NORTHEAST ACROSS MAINLY NORTHERN HALF OF AREA OVERNIGHT. DRYLINE BACKS TONIGHT AND THEN MAKES ANOTHER RUN TOWARD WESTERN OK ON FRI WITH PERHAPS MORE SEVERE WX AFFECTING WESTERN SECTIONS. STORM CHANCES WILL CONT OVER THE WEEKEND... ALTHOUGH AT THIS TIME UPPER LOW OPENS UP WITH ENERGY LIFTING THROUGH THE CENTRAL AND NORTHERN PLAINS. SO BEST CHANCES MAY REMAIN NORTH UNTIL EARLY NEXT WEEK WHEN A SFC FRONT DROPS SOUTH INTO THE STATE. OTHERWISE... AREA REMAINS IN WARM/MOIST SECTOR UNTIL FRONT MAKES APPEARANCE... SO THE UPCOMING HOLIDAY WEEKEND SHOULD BE HOT AND MUGGY WITH DAYTIME TEMPS IN THE 90S AND OVERNIGHT LOWS IN THE 60S AND LOW 70S. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 91 73 93 / 30 10 30 30 HOBART OK 70 94 72 93 / 30 20 30 30 WICHITA FALLS TX 73 95 72 94 / 20 10 30 20 GAGE OK 62 92 67 91 / 40 20 30 30 PONCA CITY OK 71 87 73 90 / 60 20 30 30 DURANT OK 71 92 74 92 / 20 10 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/30
Hazardous weather outlook, May 22, 3:05 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU MAY 22 2008
OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
305 PM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING IN WEST CENTRAL AND NORTHWEST
OKLAHOMA. A SLIGHT RISK COVERS THE REST OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS NORTH AND WEST OF A LINE FROM ERICK TO
CLINTON...TO FAIRVIEW AND CHEROKEE. THE SLIGHT RISK INCLUDES THE
REST OF THE AREA WEST OF A LINE FROM MEDFORD TO EL RENO AND DUNCAN
IN OKLAHOMA...TO HENRIETTA AND JOY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE 4 PM THROUGH 12 AM.
IMPACTS...
SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL UP TO BASEBALL SIZE.
THREATS FOR DAMAGING WINDS AND TORNADOES WILL INCREASE WITH ANY
STORM THAT SURVIVES INTO THE EVENING. GREATER COVERAGE OF STORMS IS
EXPECTED IN THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION
AT LEAST THROUGH EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS
OVERNIGHT.
DISCUSSION...
BY MID AFTERNOON...LOW PRESSURE WAS ANCHORED IN NORTHEAST
COLORADO...WITH A DRYLINE MOVING SLOWLY THROUGH THE EASTERN OKLAHOMA
AND TEXAS PANHANDLES. MEANWHILE...STRONG HEATING WITHIN A MOIST GULF
AIRMASS...HAD CREATED A VERY UNSTABLE ENVIRONMENT FROM THE DRYLINE
EASTWARD THROUGH MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. FOR
SEVERAL HOURS TODAY...THE CAP WILL BE WEAK ENOUGH TO ALLOW SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN AREA OF CONCERN IS OVER
THE OUTLINED RISK AREAS...WHERE THUNDERSTORMS MAY DEVELOP ON THE
DRYLINE AND ALSO AHEAD OF THE DRYLINE. JET STREAM WINDS AND AN UPPER
LEVEL TROUGH WILL PROVIDE A GRADUAL INCREASE IN WIND SHEAR AND
LIFT...RESULTING IN SCATTERED SUPERCELLS THAT WILL MOVE NORTHEAST
THROUGH THE RISK AREAS.
INITIALLY...CLOUD BASES WILL BE RELATIVELY HIGH...WITH THE MAIN
THREAT BEING VERY LARGE HAIL AND SOME DAMAGING WINDS. GIVEN THE
AMOUNT OF INSTABILITY...HOWEVER...ISOLATED TORNADOES CANNOT BE RULED
OUT THIS AFTERNOON AND EARLY EVENING. THE TORNADO POTENTIAL WILL
INCREASE IN THE MID TO LATE EVENING...WITH ANY STORM THAT IS ABLE TO
MOVE FARTHER EAST INTO DEEPER MOISTURE...WHERE LOW LEVEL WINDS AND
CLOUD BASES WILL BECOME INCREASINGLY SUPPORTIVE OF ROTATION NEAR THE
SURFACE. THE CAP WILL BEGIN TO REFORM AROUND THIS TIME...SO STORMS
MAY WEAKEN OR BECOME ELEVATED. ANY WELL FORMED SUPERCELLS...
HOWEVER...WILL POSE AN INCREASING THREAT FOR DAMAGING WINDS AND
TORNADOES.
ANOTHER AREA TO BE MONITORED IS SOUTHEAST OKLAHOMA...EAST OF AN
ARDMORE TO SHAWNEE LINE...WHERE MOISTURE IS DEEPEST. THERE IS NO
ORGANIZED WEATHER FEATURE TO CREATE LIFT IN THIS AREA...BUT LOCAL
CONVERGENCE MAY ALLOW FOR ISOLATED SEVERE THUNDERSTORMS PRODUCING
BRIEF DAMAGING WIND GUSTS AND LARGE HAIL THROUGH EARLY EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...7
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY...THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE...WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE FOR SEVERE WEATHER ACROSS WESTERN AND NORTHERN OKLAHOMA.
ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A
COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS WILL
DECREASE...RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
NONE.
UNSCHEDULED UPDATES OF THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
THROUGH THIS EVENING. OTHERWISE...THE NEXT SCHEDULED ISSUANCE WILL
BE AT
7 AM FRIDAY.
BURKEIn the hours before
Local storm report, May 22, 6:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 NE CATESBY 36.50N 99.95W
05/22/2008 E2.00 INCH ELLIS OK CO-OP OBSERVER
0630 PM HAIL 1 N STRONG CITY 35.68N 99.60W
05/22/2008 E2.75 INCH ROGER MILLS OK AMATEUR RADIO
0633 PM HAIL 3 S CHEYENNE 35.57N 99.68W
05/22/2008 E1.75 INCH ROGER MILLS OK EMERGENCY MNGR
&&
TY/FM/DWLocal storm report, May 22, 6:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 3 S CHEYENNE 35.57N 99.68W
05/22/2008 E1.75 INCH ROGER MILLS OK AMATEUR RADIO
0550 PM HAIL 8 N SWEETWATER 35.54N 99.92W
05/22/2008 E1.75 INCH ROGER MILLS OK PUBLIC
HAIL COVERING THE GROUND
&&
TY/FM/DWLocal storm report, May 22, 6:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL CHEYENNE 35.61N 99.68W
05/22/2008 E2.50 INCH ROGER MILLS OK AMATEUR RADIO
&&
TY/FM/DWLocal storm report, May 22, 6:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 6 E LAVERNE 36.71N 99.79W
05/22/2008 E1.00 INCH HARPER OK BROADCAST MEDIA
KWTV STORM TRACKER
&&
TY/FM/DWSpecial weather statement, May 22, 6:47 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 647 PM CDT THU MAY 22 2008 OKZ015-016-230000- DEWEY OK-CUSTER OK- 647 PM CDT THU MAY 22 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND DEWEY COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF MOOREWOOD AT 647 PM CDT...MOVING NORTHEAST AT 20 MPH. PEOPLE IN CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Local storm report, May 22, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 ENE BUFFALO 36.86N 99.56W
05/22/2008 E1.25 INCH HARPER OK TRAINED SPOTTER
0700 PM HAIL 2 SSW BUFFALO 36.81N 99.64W
05/22/2008 E0.75 INCH HARPER OK CO-OP OBSERVER
&&
TY/FM/DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 47 min |
| May 22, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 45 min |
| May 22, 8:05 PM CDT | Areal Flood Advisory | OUN | Roger Mills | 3 hr |
| May 22, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 62 min |
| May 22, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 28 min |
| May 22, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 27 min |
| May 22, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 42 min |
| May 22, 8:43 PM CDT | Areal Flood Advisory | OUN | Custer, Dewey | 3 hr |
| May 22, 8:58 PM CDT | High Wind Warning | OUN | Alfalfa, Woods | 76 min |
| May 22, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey, Garfield, Kingfisher, Major | 58 min |
| May 22, 9:13 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 62 min |
| May 22, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher, Logan | 65 min |
| May 22, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 49 min |
| May 22, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 38 min |
| May 22, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma, Payne | 63 min |
| May 22, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 47 min |
| May 22, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma, Payne | 64 min |
| May 23, 12:08 AM CDT | Tornado Warning | OUN | Alfalfa, Grant | 37 min |
| May 23, 12:42 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| May 23, 12:57 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 48 min |
| May 23, 1:42 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 48 min |
| May 23, 1:57 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| May 23, 2:15 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 30 min |
| May 23, 2:49 AM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 41 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 49 min |
| May 23, 6:56 PM CDT | Tornado Warning | OUN | Ellis | 19 min |
Nearby
Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.